Kansas, 2019

Flash Flood and Hail in Kansas, August 17 to 18, 2019

August 17 to 18, 2019 · NWS ICT · 29 events in 8 counties and zones

Very few locations were spared from the severe storms that moved across the area at various times the 17th and 18th. Winds up to 70 mph and hail to golf ball size were noted along with locations of very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very few locations were spared from the severe storms that moved across the area at various times the 17th and 18th. Winds up to 70 mph and hail to golf ball size were noted along with locations of very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 10:53 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 16, 10:53 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1153 PM CDT Fri Aug 16 2019

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CDT Fri Aug 16 2019

Surface outflow boundary pushed into northern Oklahoma this
morning with a mesoscale induced pressure perturbation
resulting in brisk southerly flow early this afternoon over
south central Kansas. Diurnal heating and low level moisture
return along the western portion of the weakening/diffuse
boundary over north central Oklahoma into south central Kansas
could be a brief focus for isolated severe convection early this
evening, though still quite a bit of inhibition to overcome north
of the state line. Otherwise, the focus overnight is expected to
along/north of the main synoptic front oriented W-E across the
mid-portion of Kansas. Moist, unstable upslope flow across the
high Plains is expected to foster a complex of storms which should
roll eastward across portions of central and eastern Kansas
overnight. Elevated moisture transport will ramp up on the
nocturnal low level jet across central Kansas along/north of the
I-70 corridor where shear/instability combo will support strong to
severe storms posing mainly a strong/damaging wind risk.

Surface boundary will remain across the area over the weekend,
augmented by convection. Gradual warming aloft and weaker forcing
will result in somewhat more conditional chances for convection.
However, with ample diurnal instability and modest shear will
still keep a risk for a few severe storms in the forecast. Heat
indices will creep up over the next few days, likely flirting with
the 105 degree advisory criteria by Sunday and Monday.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 259 PM CDT Fri Aug 16 2019

Upper ridge will amplify over the Rockies through the middle of
next week. It is questionable how far south a weak frontal
boundary will be able to drop south across Kansas by Tuesday night
or Wednesday. A bit stronger flow off the Pacific looks to break
down the western ridge later in the week. Rather hot still on
Tuesday with subtle cooling/less hot temperatures for Wednesday
and Thursday with only slight/conditional precip chances.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1149 PM CDT Fri Aug 16 2019

Storms have rapidly developed across much of central & northern Kansas
late this evening. The most likely TAF sites to be impacted are
KRSL, KGBD and KSLN through 09-10Z where some IFR or transient
LIFR will be possible as well as strong or damaging winds and
large hail with the strongest activity. After a lull through the
morning/early afternoon hours storms may redevelop on Sat aftn-
evebubg but confidence in the details remains fairly low at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  73  96 /  30  20  20  10
Hutchinson      71  94  72  95 /  40  20  20   0
Newton          72  93  73  94 /  40  20  20  10
ElDorado        73  93  73  94 /  30  30  20  20
Winfield-KWLD   76  95  75  96 /  20  20  20  10
Russell         66  92  68  93 /  60  20  10   0
Great Bend      68  93  69  94 /  50  20  10   0
Salina          69  93  72  94 /  60  20  20  10
McPherson       70  93  71  94 /  50  20  20  10
Coffeyville     75  93  76  94 /  20  20  20  20
Chanute         73  92  74  93 /  40  30  30  30
Iola            72  92  73  93 /  40  30  30  30
Parsons-KPPF    74  92  75  93 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Aug 16, 9:45 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1045 PM CDT Fri Aug 16 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1045 PM CDT Fri Aug 16 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to impact portions
of central Kansas after midnight. The main threats will be damaging
straight-line winds to 70 mph and large hail up to golf-ball size.
Locally heavy rainfall could also lead to minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms will continue through the weekend with the
best chances along and east of a Salina to Wichita to Arkansas City
line. Strong to severe storms will be possible, mainly across the
Flint Hills into southeast Kansas.

Heat indices will hover around 100 degrees on Saturday afternoon
across much of south central and southeast Kansas. Heat indices will
range from 100 to 105 degrees across south central and southeast
Kansas on Sunday afternoon and across the entire area on Monday and
Tuesday afternoons. A heat advisory will likely be needed for
portions of the area in the Sunday through Tuesday time frame.

Slight chances for thunderstorms will exist across portions of the
area Tuesday night through Friday. While a few strong storms and
some with heavy rainfall will be possible, the risk for organized
severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
south central Kansas and overnight across central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 10:51 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
1151 PM CDT Fri Aug 16 2019

KSZ033-049-170530-
Lincoln KS-Saline KS-
1151 PM CDT Fri Aug 16 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 1230 AM CDT.

* At 1149 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Hunter, or 13 miles
  northwest of Lincoln...moving east at 15 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Salina, Lincoln, Sylvan Grove, Brookville, Beverly, New Cambria,
  Barnard, Glendale, Ash Grove, Westfall, Salina Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3922 9793 3896 9793 3896 9738 3877 9738
      3872 9792 3888 9793 3887 9848 3921 9847
TIME...MOT...LOC 0451Z 254DEG 15KT 3915 9835

METZGER
Special weather statement, Aug 16, 10:53 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1153 PM CDT Fri Aug 16 2019

KSZ071-072-095-096-170545-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
1153 PM CDT Fri Aug 16 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Northern Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1245 AM CDT.

* At 1151 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Neosho Falls, or 8 miles
  northwest of Iola...moving east at 20 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Chanute, Iola, Humboldt, Yates Center, La Harpe, Gas, Moran,
  Buffalo, Neosho Falls, Savonburg, Elsmore, Stark, Mildred, Bassett,
  Petrolia, Rose, Chanute Airport, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3762 9509 3766 9584 3804 9586 3804 9508
TIME...MOT...LOC 0453Z 277DEG 19KT 3800 9552

METZGER
Special weather statement, Aug 16, 11:53 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1253 AM CDT Sat Aug 17 2019

KSZ032-170630-
Russell KS-
1253 AM CDT Sat Aug 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Russell County in central Kansas...

* Until 130 AM CDT.

* At 1251 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Russell...moving east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
  Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3886 9902 3901 9903 3911 9850 3881 9850
TIME...MOT...LOC 0553Z 265DEG 18KT 3893 9881

MCGUIRE
Special weather statement, Aug 17, 12:03 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
103 AM CDT Sat Aug 17 2019

KSZ082-083-091-092-170630-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
103 AM CDT Sat Aug 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...
  Southern Sedgwick County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 130 AM CDT.

* At 100 AM CDT...National Weather Service meteorologists were
  tracking strong winds from a collapsing thunderstorm.

wind gusts up to 55 mph will be possible and the temperature may
briefly rise into the upper 80s or low 90s.

* Locations impacted include...
  Wellington, Mulvane, Clearwater, Anthony, Belle Plaine, Harper,
  Conway Springs, Caldwell, Oxford, Argonia, Norwich, South Haven,
  Geuda Springs, Viola, Mayfield, Milan, Spivey, Bluff City, Danville
  and Freeport.

LAT...LON 3702 9821 3752 9822 3752 9716 3701 9715
TIME...MOT...LOC 0602Z 221DEG 13KT 3738 9735

MCGUIRE
Local storm report, Aug 17, 12:18 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
118 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     NON-TSTM WND GST 4 N WELLINGTON          37.32N 97.39W
08/17/2019  M61 MPH          SUMNER             KS   AWOS

&&
Local storm report, Aug 17, 12:33 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 4 N WELLINGTON          37.33N 97.39W
08/17/2019  M62 MPH          SUMNER             KS   AWOS

&&

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 17, 12:36 AM CST to 12:37 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

The wind was recorded at the ASOS station KRSL Russell Municipal airport.

Thunderstorm Wind, Russell

When
August 17, 1:25 AM CST to 1:26 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Another wind speed recorded at KRSL Russell Municipal airport.

Heavy Rain, Ellsworth

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Ellsworth County, 6.78 mi NNW of Holyrood
Reported by
CoCoRaHS
Coordinates
38.670, -98.450

This was a 24 hour total.

Heavy Rain, McPherson

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
McPherson County, 4.39 mi W of Mc Pherson Arpt
Reported by
CoCoRaHS
Coordinates
38.340, -97.760

This was a 24 hour total.

Heavy Rain, Rice

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Rice County, 0.54 mi E of Little River
Reported by
Trained Spotter
Coordinates
38.400, -98.010

This was a 24 hour total.

Heavy Rain, Rice

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Rice County, 4.8 mi WNW of Little River
Reported by
CoCoRaHS
Coordinates
38.430, -98.100

This was a 24 hour total.

Heavy Rain, Russell

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Russell County, 1.75 mi SW of Russell
Reported by
CoCoRaHS
Coordinates
38.860, -98.870

This was a 24 hour total.

Heavy Rain, Russell

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Reported by
ASOS
Coordinates
38.870, -98.820

This was a 24 hour total.

Thunderstorm Wind, Montgomery

When
August 17, 6:28 AM CST to 6:29 AM CST
Where
Montgomery County, Cherryvale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.550

Widespread wind damage was reported across town. Numerous trees, power poles, and power lines were downed. Some of the branches fell on cars and fences.

Heavy Rain, McPherson

When
August 17, 9:00 AM CST to August 18, 9:00 AM CST
Where
McPherson County, 4.39 mi W of Mc Pherson Arpt
Reported by
CoCoRaHS
Coordinates
38.340, -97.760

This was a 24 hour total.

Thunderstorm Wind, Russell

When
August 17, 8:45 PM CST to 8:46 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.870, -98.820

Official wind gust recorded at Russell Municipal Airport.

Thunderstorm Wind, Rice

When
August 17, 9:36 PM CST to 9:37 PM CST
Where
Rice County, 1.08 mi W of Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.170

Winds were estimated to be between 55 and 60 mph.

Thunderstorm Wind, McPherson

When
August 17, 10:00 PM CST to 10:01 PM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.280, -97.910

Numerous tree limbs were blown down across town.

Thunderstorm Wind, Saline

When
August 17, 10:20 PM CST to 10:21 PM CST
Where
Saline County, 1.75 mi NW of Gypsum
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.720, -97.440

This report was via the Kansas Mesonet.

Thunderstorm Wind, Russell

When
August 17, 10:23 PM CST to 10:24 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.870, -98.820

KRSL officially measured the 55 knot wind gust.

Thunderstorm Wind, McPherson

When
August 17, 10:35 PM CST to 10:36 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.370, -97.660

This was relayed via a KDOT mesonet station.

Thunderstorm Wind, Harvey

When
August 17, 10:56 PM CST to 10:57 PM CST
Where
Harvey County, 3.5 mi N of Newton Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.100, -97.270

Two trains derailed near Walton. Ninety rail cars were derailed on one train and fifty cars were derailed on the other. Many of the cars were double stacked. All cars were empty.

Hail, Rice

When
August 17, 10:58 PM CST to 10:59 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -98.200

Thunderstorm Wind, Harvey

When
August 17, 11:07 PM CST to 11:08 PM CST
Where
Harvey County, 0.88 mi NE of Newton Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.060, -97.270

Official measurement from the Newton airport.

Thunderstorm Wind, Rice

When
August 17, 11:15 PM CST to 11:16 PM CST
Where
Rice County, 2.13 mi NE of Little River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -97.990

Reported via trained spotter.

Thunderstorm Wind, Butler

When
August 17, 11:45 PM CST to 11:46 PM CST
Where
Butler County, 1.09 mi E of El Dorado Res
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -96.800

Winds of 70 mph were reported at El Dorado Lake.

Thunderstorm Wind, Butler

When
August 17, 11:46 PM CST to 11:47 PM CST
Where
Butler County, 0.55 mi E of El Dorado Res
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -96.810

Large trees were blown down across all of El Dorado Lake.

Thunderstorm Wind, McPherson

When
August 17, 11:48 PM CST to 11:49 PM CST
Where
McPherson County, 0.88 mi SW of Lindsborg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.570, -97.680

Numerous trees were reported as being down in Lindsborg.

Thunderstorm Wind, Butler

When
August 18, 12:04 AM CST to 12:05 AM CST
Where
Butler County, 4.46 mi SSW of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.970, -96.660

Relayed via the public.

Thunderstorm Wind, Butler

When
August 18, 12:12 AM CST to 12:13 AM CST
Where
Butler County, 7.64 mi SSW of Cassoday
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.930, -96.690

Relayed via a trained spotter.

Hail, Butler

When
August 18, 12:25 AM CST to 12:26 AM CST
Where
Butler County, 2.14 mi SSE of El Dorado Res
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.840, -96.810

The hail was reported at El Dorado Lake.

Thunderstorm Wind, Butler

When
August 18, 12:30 AM CST to 12:31 AM CST
Where
Butler County, 0.69 mi S of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.710, -97.130

An 8 inch diameter tree limb fell down onto a car.

Thunderstorm Wind, Butler

When
August 18, 12:30 AM CST to 12:31 AM CST
Where
Butler County, 0.88 mi SW of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.710, -97.140

A fence was blown over at 13th and Andover road.

Flash Flood, Rice

When
August 18, 2:21 AM CST to 7:00 AM CST
Where
Rice County, 0.91 mi NE of Little River to 3.15 mi S of Little River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.409, -98.008

Water was reported over numerous roads with many being impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852063, 852065, 852037, 852038, 852044, 852046, 852047, 852048, 852051, 852049, 852066, 852067, 852052, 852068, 852070, 852071, 852054, 852033, 852072, 852073, 852074, 852056, 852057, 852075, 852076, 852035, 852060, 852061, 852032.